Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 31, 2021Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 31, 2021, 9:33 PM MDT for Davis County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 9:33 PM MDT (03:33 UTC)
Expired
Jul 31, 2021, 10:00 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 56 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS85 KSLC 010333
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
933 PM MDT Sat Jul 31 2021
 
UTZ101-102-010400-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
933 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE COUNTY UNTIL
1000 PM MDT...

At 933 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Delle, or 17 miles northwest of
Grantsville...moving north at 20 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Delle and Great Salt Lake South of the Causeway. 

This includes Interstate 80 in Utah between mile markers 65 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4065 11262 4067 11286 4101 11287 4098 11251
TIME...MOT...LOC 0333Z 186DEG 19KT 4074 11273 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:12 PM MDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 3:12 PM MDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
312 PM MDT Sat Jul 31 2021

.SYNOPSIS...Deep moisture will remain across Utah and southwest
Wyoming through Monday. This will result in an extended period of
thunderstorm chances with a heavy rain threat, along with
temperatures trending slightly below normal. A warming and drying
trend is anticipated by midweek.

&&

.SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming
remain under a moist southerly flow this afternoon with high
pressure centered just to the east. PWs are in excess of 1.0"
across the majority of the area, with some values as high as 1.4"
over parts of western Utah. With daytime heating, showers and
thunderstorms have predictably developed over the higher terrain
with some storms drifting into some valleys just to the north of
the terrain. Convection will continue to develop through the
afternoon and into the early evening, with very heavy rain
possible with any storms that develop along with gusty winds,
frequent lightning, and small hail. The clouds and moisture will
also keep high temperatures at or below seasonal normals once
again.

Shortwave energy over the Great Basin is expected to lift
northward, reaching far northwest Utah Sunday afternoon before
sliding east across northern Utah through Monday. This will
provide additional instability, especially across western and
northern portions of the forecast area. This will also bring some
better shear which could lead to more organized and/or longer
lived convection. As a result, anticipating that tomorrow will be
at least a bit more active than today. However, as this wave
lifts northward, it will start to bring some drier air into
southwest Utah as early as tomorrow afternoon, so convection
should be more focused over central and northern Utah.

Drier air will continue to move in from the south on Monday as
high pressure builds over the Great Basin. Still anticipating
another good round of convection for northern and eastern portions
of the forecast area but southern and western portions of the area
should be noticeably drier and less active.

.LONG TERM (After 12Z Tuesday)...Monsoon activity ends, but some
diurnal convection will linger over the higher terrain. Most
everyone will see a quiet and dry forecast for much of the week
and into next weekend, with warming temperatures. Slight
subtleties emerge within the long range model outputs for a weak
monsoon surge occurring across far southern Utah by next weekend.

A large amplitude ridge axis across the interior west will extend
north into northern Montana. Utah will be positioned underneath the
ridge axis with the flow shifting to a northerly flow. This pattern
will shutoff the monsoon moisture hose and we will continue to
dry out. Given the rich plumes of moisture that was pumped into
Utah from the monsoonal surges, residual moisture across the
higher terrain should be enough to kick start some diurnal
convection on Tuesday.

The drying trend will really begin to take off Wednesday as a trough
axis swings into the California coast and breaks down the ridge axis
over Utah. As this trough continues to move east strong winds
develop aloft and these winds will begin to advect very dry air
sitting across the crest of the Sierra's into Utah Wednesday and
Thursday. Temperatures will also respond by warming back to seasonal
normals on Wednesday, then slightly above normal temperatures can be
expected on Thursday. In this type of pattern where we have a trough
shifting the flow aloft to dry southwesterly flow that will advect a
dry airmass across Utah, we would begin to address some fire weather
concerns. With the multiple rounds of wetting rains and the moist
airmass we have had in place, current fire weather concerns are low
at this time, but will be monitored going forward. Some isolated
thunderstorms will again be possible but coverage will be sparse and
may only be confined to typical convergence zone, initiation points
i.e., Boulder Mountain and the Uinta's on Thursday and Friday.

Heading into Day 7 (Next Saturday), some subtle hints at for a
return of a weak monsoon begin to emerge in some of the long range
model outputs for areas across far southern Utah and the southern
Utah mountains. Low end PoPS were added to account for this, but
overall confidence is low at this time.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF period.
Showers and thunderstorms will likely develop over the terrain to
the east and southwest of the terminal around 20z. Confidence is
low of these impacting the terminal, but TEMPO groups may be added
if confidence increases. Best window for thunderstorm activity
will be from 20z- 03z. There is a 60% chance for gusty and erratic
winds to impact the terminal from nearby thunderstorm outflows.
Vicinity showers and thunderstorms will keep the winds out of the
west-northwest through 03z, then switch to a prevailing southerly
flow through the morning.

Rest of Utah and southwest Wyoming...Widespread VFR conditions will
prevail across the airspace. Showers and thunderstorms have
developed across northern and southern Utah this afternoon. The
window for thunderstorms will be from 21-03z. Erratic outflow winds
are the primary aviation concern, followed by the potential for
brief locally heavy rain should a storm impact a terminal directly.
Due to the heavy rain, storms will be capable of MVFR/IFR
visibilities and may obscure terrain.

&&

.FIRE WEATHER...Monsoonal moisture remains in place across the
region, which will allow for scattered to numerous showers and
thunderstorms through Monday, primarily during the afternoon and
early evening. Convection through tonight will be primarily
focused over the higher terrain with some drift into the valleys
during the late afternoon into the early evening. Sunday looks to
be more active, however, as a weak weather disturbance brushes by
the area. With abundant moisture in place any storms that form
will be capable of producing heavy rainfall. Temperatures will
continue to run a bit below normal, and relative humidity values
will remain elevated with good to excellent overnight recovery. As
this weather system passes moves east of the area, drier air will
spread across the region beginning Tuesday, remaining in place
for the middle to latter part of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:41 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Sat Jul 31 2021

UTZ101>131-WYZ021-011200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
541 AM MDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The moist airmass will remain in place through Monday. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area. Drier air will move into the area beginning Tuesday, and
remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 31, 8:40 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     ZION NP                 37.25N 112.95W
07/31/2021                   WASHINGTON         UT   PARK/FOREST SRVC

            A TREE FELL ON THE TECH BUILDING AT ZION NP. RECEIVED VIA
            SOCIAL MEDIA. TIME BASED ON RADAR.

&&

ALEX.DESMET
Special weather statement, Jul 31, 8:43 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
843 PM MDT Sat Jul 31 2021

UTZ101-010315-
Great Salt Lake Desert and Mountains UT-
843 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTH
CENTRAL TOOELE COUNTIES INCLUDING THE GREAT SALT LAKE UNTIL 915 PM
MDT...

At 842 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles north of Delle, or 35 miles northwest of
Grantsville...moving north at 20 mph.

Wind gusts in excess of 50 mph will be possible.

Locations impacted include...
Lakeside.

This storm will be capable of producing winds of 50 mph or greater on
the Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on the Great Salt Lake should seek safe harbor immediately
until the winds subside.

&&

LAT...LON 4088 11272 4090 11290 4124 11292 4120 11272
TIME...MOT...LOC 0242Z 186DEG 18KT 4102 11285

ND
Special weather statement, Jul 31, 8:52 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
852 PM MDT Sat Jul 31 2021

UTZ104-105-010330-
Salt Lake Valley UT-Northern Wasatch Front UT-
852 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE AND
CENTRAL DAVIS COUNTIES UNTIL 930 PM MDT...

At 851 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles west of West Bountiful, or 12 miles west
of Farmington...moving northeast at 20 mph.

Wind gusts up to 55 mph will be possible.

Locations impacted include...
Farmington, Kaysville, Great Salt Lake South of the Causeway and
Antelope Island State Park.

This includes Interstate 15 near mile marker 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4084 11232 4101 11231 4102 11193 4091 11193
      4082 11216
TIME...MOT...LOC 0251Z 239DEG 18KT 4092 11210

ND
Special weather statement, Jul 31, 9:11 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
911 PM MDT Sat Jul 31 2021

UTZ104-108-110-010400-
Wasatch Back UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
911 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBER...NORTHEASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 1000 PM MDT...

At 911 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds over Kaysville, or over
Farmington...moving northeast at 25 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Layton, Bountiful, Farmington, Hill Air Force Base, Clearfield,
Kaysville, Syracuse, Centerville, Woods Cross, South Weber, West
Bountiful, Uintah, Fruit Heights and East Layton.

This includes the following highways...
 Interstate 15 between mile markers 318 and 333.
 Interstate 84 between mile markers 87 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4087 11193 4101 11193 4102 11211 4116 11190
      4099 11171
TIME...MOT...LOC 0311Z 229DEG 20KT 4102 11192

ND
Local storm report, Jul 31, 9:29 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
929 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      ENTERPRISE              37.57N 113.71W
07/31/2021                   WASHINGTON         UT   TRAINED SPOTTER

            REPORTS OF WATER IN STREETS AND BASEMENTS IN ENTERPRISE.
            A NEARBY RAWS SITE RECORDED 1.40 INCHES OF TOTAL
            RAINFALL. 1.26 INCHES FELL IN 1 HOUR.

&&

ALEX.DESMET
Special weather statement, Jul 31, 9:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
933 PM MDT Sat Jul 31 2021

UTZ101-102-010400-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
933 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE COUNTY UNTIL
1000 PM MDT...

At 933 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Delle, or 17 miles northwest of
Grantsville...moving north at 20 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Delle and Great Salt Lake South of the Causeway.

This includes Interstate 80 in Utah between mile markers 65 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4065 11262 4067 11286 4101 11287 4098 11251
TIME...MOT...LOC 0333Z 186DEG 19KT 4074 11273

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:07 PM MDTSpecial Weather StatementSLCTooele23 min
Jul 31, 6:09 PM MDTSpecial Weather StatementSLCWashington51 min
Jul 31, 6:22 PM MDTFlash Flood Warning Considerable damage threatSLCWashington4 hr
Jul 31, 6:26 PM MDTSpecial Weather StatementSLCTooele34 min
Jul 31, 6:47 PM MDTSpecial Weather StatementSLCTooele28 min
Jul 31, 6:58 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jul 31, 7:06 PM MDTSpecial Weather StatementSLC24 min
Jul 31, 7:44 PM MDTSpecial Weather StatementSLC46 min
Jul 31, 7:51 PM MDTSpecial Weather StatementSLCTooele39 min
Jul 31, 8:03 PM MDTSpecial Weather StatementSLCSalt Lake27 min
Jul 31, 8:28 PM MDTSpecial Weather StatementSLCDavis47 min
Jul 31, 8:30 PM MDTSpecial Weather StatementSLC30 min
Jul 31, 8:43 PM MDTSpecial Weather StatementSLCDavis32 min
Jul 31, 8:52 PM MDTSpecial Weather StatementSLCDavis38 min
Jul 31, 9:11 PM MDTSpecial Weather StatementSLCDavis49 min
Aug 1, 3:21 AM MDTFlash Flood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 13 more21 hr
Aug 1, 12:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 1, 1:23 PM MDTAreal Flood AdvisorySLCSevier112 min
Aug 1, 1:35 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 1, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Aug 1, 2:52 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele38 min
Aug 1, 2:59 PM MDTAreal Flood AdvisorySLCEmery, Sevier2 hr
Aug 1, 3:25 PM MDTAreal Flood AdvisorySLCIron11 min
Aug 1, 3:35 PM MDTFlash Flood Warning EmergencyConsiderable damage threatSLCIron3 hr
Aug 1, 3:47 PM MDTSpecial Weather StatementSLCIron43 min
Aug 1, 3:55 PM MDTSpecial Weather StatementSLCWayne50 min
Aug 1, 3:57 PM MDTSpecial Weather StatementSLCJuab48 min
Aug 1, 4:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Aug 1, 4:16 PM MDTSpecial Weather StatementSLCWashington44 min
Aug 1, 4:50 PM MDTSpecial Weather StatementSLCTooele40 min
Aug 1, 5:04 PM MDTAreal Flood AdvisorySLCIron, Washington116 min
Aug 1, 5:15 PM MDTSpecial Weather StatementSLCTooele30 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
Aug 1, 5:31 PM MDTSpecial Weather StatementSLCPiute44 min
Aug 1, 5:40 PM MDTSpecial Weather StatementSLCSalt Lake50 min
Aug 1, 5:51 PM MDTSpecial Weather StatementSLCTooele39 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.